Wyoming, 2007

Flash Flooding and Hail in Wyoming, July 19, 2007

July 19, 2007 · NWS RIW · 10 events in 2 counties and zones

Strong and severe thunderstorms spread south along the eastern slopes of the Bighorn Mountains during the afternoon and early evening. These storms produced long periods of hail and very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
$6,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong and severe thunderstorms spread south along the eastern slopes of the Bighorn Mountains during the afternoon and early evening. These storms produced long periods of hail and very heavy rain. Additional thunderstorms brought heavy rain to areas west and southwest of Casper, including the area near the Jackson Canyon fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 19, 1:43 AM MST, 11 hours 19 minutes earlier.

Area forecast discussion, Jul 19, 1:43 AM MST, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
243 AM MDT THU JUL 19 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
A FEW SHOWERS CONTINUE TO PASS THROUGH WESTERN WYOMING THIS
MORNING...MAINLY ACROSS THE TETON AND GROS VENTRE RANGES...AND
REACHING INTO THE ABSAROKAS. SHOWERS WILL CONTINUE TO WEAKEN THIS
MORNING...WITH MOST SHOWER ACTIVITY EXPECTED TO BE GONE BY 09Z.
DRY CONDITIONS EXPECTED THROUGH THE MORNING HOURS ACROSS THE
CWA...WITH SHOWER ACTIVITY BEGINNING TO DEVELOP AFTER 18Z. INITIAL
SURGE OF SHOWER ACTIVITY TO OCCUR OVER THE WEST AFTER 18Z...WITH
EASTERN ZONES STARTING TO SEE ENHANCED ACTIVITY AFTER 22Z. A
STRONG SOUTHEAST FLOW OVER THE EASTERN AREAS CONTINUES TO BE
INDICATED BY THE MODELS...INCLUDING THE LOCAL WRF WHICH HAS BEEN
FAIRLY RELIABLE IN DEPICTING CONVECTION. AREAS IMPACTED WILL INCLUDE
NATRONA AND JOHNSON COUNTIES...WITH THUNDERSTORM DEVELOPMENT
PRESENT THIS AFTERNOON...AND SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED BY EARLY EVENING. MODELS ALSO DEMONSTRATING LOWERING
LIFTED INDEX VALUES OVER THESE AREAS...HELPING TO INCREASE
CONFIDENCE. THE MAIN THREATS ASSOCIATED WITH THESE STORMS WILL BE
LIGHTNING...GUSTY WINDS...PERIODS OF HEAVY RAINFALL...AND THE
POTENTIAL FOR SMALL HAIL. SHOWER ACTIVITY TO GENERALLY WEAKEN
AFTER MIDNIGHT TONIGHT...WITH CLEARING SKIES AND DRY CONDITIONS
ANTICIPATED BY FRIDAY MORNING. DAYTIME HEATING WILL HELP TO BRING
ANOTHER ROUND OF ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE
AREA ON FRIDAY...AGAIN WITH CLEARING CONDITIONS ANTICIPATED AFTER
MIDNIGHT. RIDGE AXIS CONTINUES TO SLIDE EASTWARD THROUGH
SATURDAY...WITH DECREASED COVERAGE IN AFTERNOON HOUR SHOWER
ACTIVITY. MODELS SHOWING A FLATTENING IN THE RIDGING PATTERN LATE
SATURDAY.

WARMING TEMPERATURES EXPECTED THROUGH THE SHORT TERM UNDER THE
RIDGE OF HIGH PRESSURE...WITH VALUES IN THE BASINS EAST OF THE
DIVIDE EXPECTED TO SURPASS THE CENTURY MARK.

WINDS WILL CONTINUE TO DEMONSTRATE THE RIDGING PATTERN THROUGH
FRIDAY...WITH SOUTHWESTERLY WINDS ACROSS THE WEST...AND
SOUTHEASTERLY WINDS EXPECTED ACROSS THE EAST. THESE SOUTHEASTERLY
WINDS WILL BE STRONG THIS AFTERNOON AND EARLY EVENING...BEFORE
WEAKENING OVERNIGHT. A WEAK DISTURBANCE ON FRIDAY AFTERNOON WILL
AGAIN HELP TO ELEVATE WINDS ACROSS THE NORTHEAST...THOUGH NOT AS
STRONG AS TODAY. WINDS WILL CONTINUE TO SHIFT TO THE SOUTHWEST BY
SATURDAY MORNING AS RIDGE AXIS ALLOWS A SOUTHWESTERLY FLOW OVER
THE CWA. HOWEVER...A FLATTENING IN THE RIDGING PATTERN LATE
SATURDAY WILL ALLOW WINDS TO ONCE AGAIN BECOME MORE WESTERLY IN
NATURE BY THE END OF THE PERIOD.

.LONG TERM...SUNDAY THROUGH THURSDAY
MODELS ARE VERY SIMILAR IN THEIR MOVEMENT OF THE UPPER HIGH
THROUGH THE MEDIUM RANGE PERIOD. THE UPPER HIGH IS FORECAST BY THE
GFS...UKMET AND ECMWF TO MOVE FROM THE CENTRAL ROCKIES/WESTERN
HIGH PLAINS SUNDAY INTO THE NORTHERN HIGH PLAINS/UPPER MIDWEST
AREA MONDAY INTO TUESDAY AND THEN FLATTEN OR RETROGRADE BACK INTO
THE CENTRAL ROCKIES WEDNESDAY INTO THURSDAY. AS THE UPPER HIGH
MOVES EAST OF WYOMING EARLY NEXT WEEK...IT SHOULD OPEN THE DOOR
FOR MID AND HIGH LEVEL MONSOONAL MOISTURE TO FLOW NWD THROUGH THE
PERIOD SETTING THE STAGE FOR PLENTY OF DAILY THUNDERSTORMS WITH
THE PEAK OCCURRING DURING THE AFTERNOON AND EVENING HOURS. WILL
CONTINUE TO BUMP THE POPS UP DURING THIS PERIOD IF THIS TREND
CONTINUES AGAIN TONIGHT.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY AND TONIGHT.
THE BEST COVERAGE AND STRONGER THUNDERSTORMS WILL DEVELOP ACROSS
EAST CENTRAL WYOMING THURSDAY AFTERNOON AND EVENING AFFECTING CPR
AND WRL ROUTES WITH POSSIBLE MVFR CONDITIONS IN BRIEF HEAVY
DOWNPOURS. DRIER AND MORE STABLE AIR WILL PUSH AGAINST THE WEST
SIDE OF THE DIVIDE WITH ISOLATED STORMS PRIMARILY DEVELOPING ALONG
THE EAST SLOPES AND SOUTHWEST WYOMING IN THE VICINITY OF COD...LND
AND RKS.

&&

.FIRE WEATHER...
HIGH PRESSURE WILL BRING ANOTHER DAY OF WARM TEMPERATURES AND
LOWERING HUMIDITIES ACROSS THE AREA TODAY. HOWEVER...ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ACROSS THE WEST THIS
AFTERNOON. A STRONG SOUTHEASTERLY FLOW ACROSS THE EAST WILL BRING
ADDITIONAL SHOWER ACTIVITY DURING THE LATE AFTERNOON HOURS.
THREATS WITH ANY THUNDERSTORMS TODAY WILL BE LIGHTNING...GUSTY AND
ERRATIC WINDS...PERIODS OF MODERATE TO HEAVY RAINFALL..AND SMALL
HAIL. MOST SHOWER ACTIVITY IS EXPECTED TO DISSIPATE OVERNIGHT.
PATTERN WILL CONTINUE TO GENERATE SOME AFTERNOON SHOWERS AND
THUNDERSTORMS INTO THE WEEKEND...THOUGH WITH A WEAKENED COVERAGE.
THIS WILL ALLOW TEMPERATURES TO CONTINUE TO CLIMB...ESPECIALLY
EAST OF THE DIVIDE...WHERE BASINS WILL REACH ABOVE THE CENTURY
MARK. HUMIDITIES...CONSEQUENTLY...WILL CONTINUE TO DECREASE.
EXPECT WINDS TO BE ELEVATED DURING THE AFTERNOON HOURS...
ESPECIALLY OVER FAVORED AREAS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...AEM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jul 19, 3:21 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
421 AM MDT THU JUL 19 2007

WYZ001>020-022>030-201100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
421 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE FOUND OVER THE HIGHER ELEVATIONS OF
THE WEST DURING THE EARLY AFTERNOON HOURS. DURING THE LATER PORTION
OF THE AFTERNOON...EXPECT ADDITIONAL THUNDERSTORMS TO DEVELOP ACROSS
THE EAST...ESPECIALLY NATRONA AND JOHNSON COUNTIES. THREATS
ASSOCIATED WITH STORM ACTIVITY WILL BE LIGHTNING...GUSTY WINDS...
BRIEF PERIODS OF MODERATE TO HEAVY RAINFALL...AND HAIL. MOST
SHOWER ACTIVITY SHOULD DISSIPATE DURING THE LATE EVENING HOURS...WITH
CLEARING SKIES EXPECTED AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AS UPPER LEVEL HIGH PRESSURE CONTINUES OVER THE NORTHERN ROCKIES
THROUGH THE WEEKEND...A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS...WILL CONTINUE ACROSS THE AREA.

ADDITIONALLY...HIGH TEMPERATURES THIS WEEKEND WILL BE ABOUT 10 TO 12
DEGREES ABOVE NORMAL...PUSHING VALUES OVER 100 DEGREES IN THE BASINS
EAST OF THE DIVIDE.

THE CHANCE OF THUNDERSTORMS WILL BE ON THE INCREASE EARLY NEXT WEEK
AS A FLOW OF MONSOONAL MOISTURE MOVES UP FROM THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURABLE RAINFALL ALONG WITH
ANY HAIL OR STRONG WIND GUSTS OVER 45 MPH. THANK YOU.

TRIW

The radar

The Riverton/Lander radar (KRIW), 184 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Johnson

When
July 19, 1:02 PM MST
Where
Johnson County, 16 mi W of Buffalo
Measured
0.88 in hail
Reported by
Public
Coordinates
44.350, -107.023

Public report of nickel sized hail along U.S. Highway 16.

Hail, Johnson

When
July 19, 2:13 PM MST
Where
Johnson County, 16 mi W of Buffalo
Measured
0.88 in hail
Reported by
Public
Coordinates
44.350, -107.023

Nickel sized hail reported by the public.

Hail, Johnson

When
July 19, 2:49 PM MST
Where
Johnson County, 16 mi W of Buffalo
Measured
1 in hail
Reported by
Public
Coordinates
44.350, -107.023

One inch hail reported by the public along U.S. Highway 16.

Hail, Natrona

When
July 19, 4:29 PM MST to 4:44 PM MST
Where
Natrona County, Powder River
Measured
1.75 in hail
Reported by
Public
Coordinates
43.030, -107.000

Golf ball sized hail fell in Powder River for 10 to 15 minutes.

Flash Flood, Natrona

When
July 19, 4:35 PM MST to 5:10 PM MST
Where
Natrona County, 4 mi W of Mills
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.830, -106.609

Flooding was reported along Poison Spider Road where water of one foot depth covered the road in four or five places.

Hail, Johnson

When
July 19, 4:47 PM MST
Where
Johnson County, 10 mi N of Kaycee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.865, -106.650

Nickel sized hail was reported north of Kaycee.

Hail, Johnson

When
July 19, 5:21 PM MST
Where
Johnson County, 8 mi NW of Kaycee
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.802, -106.763

Golf ball sized hail reported near the Mayoworth Road.

Thunderstorm Wind, Johnson

When
July 19, 5:25 PM MST
Where
Johnson County, 6 mi NW of Kaycee
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Crop damage
$4,000
Reported by
Public
Coordinates
43.781, -106.735

Four large cottonwoods were downed on a ranch northwest of Kaycee. The trees narrowly missed a trailer, but did crush a ranch fence.

Flash Flood, Johnson

When
July 19, 6:00 PM MST to 10:30 PM MST
Where
Johnson County, 8 mi NW of Kaycee to 6 mi NW of Kaycee
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
43.802, -106.763

The North Fork of the Powder River flooded northwest of Kaycee as five inches of rain fell in about two hours. State Highway 191, Mayoworth Road, had water flowing both over and under portions of the road. Traffic was reduced to one lane on the road due to the flood waters. A ranch bridge was washed out and 300 bales of hay were destroyed.

Flash Flood, Natrona

When
July 19, 7:00 PM MST to 8:00 PM MST
Where
Natrona County, Goose Egg
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.770, -106.480

Heavy rain earlier in the day caused ash, mud, and debris from the Jackson Canyon Fire burn scar to cover private driveways near Goose Egg. Access to State Highway 220 was cut-off due to the debris flow.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38011, 38012, 38013, 38014, 38017, 38015, 38016, 38019, 38018, 38020.